Heat, Cook
- When
- May 30, 10:00 AM CST to 9:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 8 direct, 0 indirect
- Reported by
- Newspaper
High temperatures reached the upper 80s to near 90 on May 30th. Dewpoints climbed into the middle to upper 60s.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High temperatures reached the upper 80s to near 90 on May 30th. Dewpoints climbed into the middle to upper 60s. Eight people suffered heat related illinesses at the North Avenue Beach in Chicago, four of them were taken to area hospitals. In Lockport, six people suffered heat exhaustion at a Memorial Day event, four of them were taken to an area hospital. An 85 year old Matteson man was found unresponsive in his home. He was taken to an area hospital where he was pronounced dead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 8:02 AM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
902 AM CDT MON MAY 30 2011
.DISCUSSION...
344 AM CDT
THE WEATHER SHOULD BE QUITE A BIT QUIETER FOR THE NEXT FEW DAYS
FOLLOWING SUCCESSIVE ROUNDS OF STRONG THUNDERSTORMS AND INCREASING
HEAT AND HUMIDITY WILL BE THE PRIMARY CONCERN.
THE WARM FRONT THAT HAS BEEN APPROACHING FROM THE SOUTH HAS STALLED
OUT ACROSS THE MID SECTION OF THE CWA ROUGHLY ALONG A LINE FROM PERU
TO RENSSELAER. SOUTH OF THE FRONT...WINDS ARE SOUTHERLY WITH
TEMPERATURES IN THE LOWER 70S. NORTH OF THE FRONT...CONDITIONS ARE
MUCH COOLER WITH TEMPERATURES RANGING FROM THE MIDDLE 60S AROUND THE
ROCKFORD AREA TO THE LOWER 50S ALONG LAKE MICHIGAN WHERE LIGHT
ONSHORE FLOW IS KEEPING TEMPERATURES LOWER. THE WARM FRONT SHOULD
STEADILY MARCH NORTHWARD THROUGH THE MORNING...AND THE ENTIRE AREA
SHOULD BE WELL IN WARM SECTOR AIR BY LATE MORNING. AS HAS BEEN
MENTIONED OVER THE PAST FEW DAYS...THE REGION SHOULD SEE THE WARMEST
WEATHER OF THE SEASON AS HIGH AMPLITUDE UPPER LEVEL RIDGING BUILDS
OVER THE CENTRAL CONUS. HAVE MAINTAINED TEMPERATURES ACROSS THE
AREA IN THE LOW 90S...BUT ANOTHER DEGREE OR 2 IS NOT OUT OF THE
QUESTION DEPENDING ON THE DEWPOINT TRENDS TODAY. CURRENTLY FEEL
THAT THE GUIDANCE IS OVERDOING THE DEWPOINTS BY A FEW DEGREES AND
WITH SUNNY SKIES EXPECTED...DEEP LAYER MIXING SHOULD ALLOW SOME
DRIER AIR TO THE SURFACE. THIS WOULD HAVE A TWO-FOLD EFFECT...WITH
LOWER DEWPOINTS ALLOWING THE AIR TO HEAT UP A LITTLE MORE WHILE
KEEPING THE HEAT INDEX DOWN. SO...WHILE DEWPOINTS SHOULD BE IN THE
LOWER TO MIDDLE 60S...A FAIRLY HUMID ENVIRONMENT...HEAT INDEX VALUES
SHOULD NOT BE MORE THAN A FEW DEGREES OVER THE ABSOLUTE TEMPERATURE
AND ANY TYPE OF HEAT RELATED HEADLINE WILL LIKELY NOT BE REQUIRED.
SO...OVERALL...MEMORIAL DAY SHOULD BE WARM...SUNNY AND BREEZY.
WARM WEATHER WILL CONTINUE INTO TUESDAY. THE NEXT FEATURE OF
CONCERN WILL BE AN UPPER LOW LIFTING NEWD OUT OF THE GREAT BASIN AND
THE ASSOCIATED SFC SYSTEM. AS THIS SYSTEM LIFTS NEWD...AN
ASSOCIATED COLD FRONT WILL MOVE EWD ACROSS THE PLAINS...REACHING THE
MIDDLE MISSISSIPPI VALLEY BY MIDDAY TUESDAY. WITH SFC HIGH PRESSURE
FIRMLY IN PLACE OVER THE OHIO VALLEY...STRETCHING TO THE LOWER
MISSISSIPPI VALLEY...THE FRONT SHOULD BE FAIRLY SLOW TO PROGRESS EWD
ACROSS TO CWA. SO...EXPECT THAT THE WARM WEATHER WILL CONTINUE INTO
TUESDAY...WITH SOME AREAS...PARTICULARLY THE SERN PORTIONS OF THE
CWA SEE 90 DEGREES AGAIN. THE WRN PORTIONS OF THE CWA SHOULD BE A
LITTLE COOLER AS INCREASING CLOUD COVER ASSOCIATED WITH THE UPSTREAM
SYSTEM WILL HELP LIMIT HEATING. EXPECT THAT THE FRONT SHOULD MOVE
THROUGH THE CWA THROUGH THE DAY TUESDAY...BRINGING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS. WITH SFC BASED FORCING FROM THE COLD
FRONT...COMBINED WITH STRONG UPPER LEVEL FORCING ASSOCIATED WITH THE
EJECTING UPPER LOW...THE AREA HAS BEEN OUTLOOKED FOR A SLIGHT RISK
OF SEVERE WEATHER. THE ENVIRONMENT OVER NORTHERN ILLINOIS AND
NORTHWESTERN INDIANA SHOULD CERTAINLY HAVE SIGNIFICANT
INSTABILITY...WITH CAPE VALUES AROUND 2000 J/KG ALONG WITH A 40-50KT
OF 0-6KM SHEAR...SUFFICIENT TO SUPPORT ORGANIZED CONVECTION...THE
MAIN QUESTION WILL BE WHETHER THE FORCING CAN BREAK A STRONG CAP
WHICH SHOULD DEVELOP. GIVEN THE STRENGTH OF THE SFC AND UPPER LEVEL
FORCING...FEEL THAT ORGANIZED SEVERE WEATHER IS NOT OUT OF THE
QUESTION FOR TUESDAY AFTERNOON AND EVENING.
THE MODELS ARE GENERALLY IN GOOD AGREEMENT ON BUILDING THE
SUBTROPICAL RIDGE BACK OVER THE SERN/SCNTRL CONUS...AND GENERAL
RIDGING OVER THE UPPER MISSISSIPPI VALLEY...AND A STORM TRACK OF
SYSTEMS DIGGING INTO THE GREAT BASIN AND THEN TRACING NEWD OVER THE
HIGH AMPLITUDE RIDGE. THERE IS SOME DISAGREEMENT BETWEEN THE LONGER
RANGE MODELS ON THE STRENGTH OF THE NEXT UPSTREAM SYSTEM AND HOW
MUCH IT WILL BE ABLE TO SHUNT THE UPPER RIDGING EWD. THE GENERALLY
TREND FOR THE EXTENDED PERIOD SHOULD BE FOR INCREASING TEMPERATURES
AGAIN BY THE END OF THE WEEK...WITH MORE 90 DEGREE TEMPERATURES
POSSIBLE...ESPECIALLY FOR THE SOUTHERN PORTIONS OF THE CWA.
PERIODIC THUNDERSTORM CHANCES WILL ALSO BE LIKELY AS WELL.
KREIN
&&
.CLIMATE...
455 AM CDT
RECORD/NEAR RECORD HIGHS POSSIBLE TODAY. HERE ARE THE CURRENT
RECORDS FOR TODAY...
HIGH YEAR
ROCKFORD 96 1934
CHICAGO 93 1953
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 14Z...
* GUSTY SOUTHWEST WINDS CONTINUING THROUGH THIS AFTERNOON.
PAW
//DISCUSSION...UPDATED 12Z...
WARM FRONT IS NORTH OF ALL THE TERMINALS THIS MORNING AND
CONTINUING TO MOVE TO THE NORTH. BEHIND THE FRONT WINDS WILL
TURN MORE TO THE SOUTH-SOUTHWEST AND INCREASE. EXPECT GUSTS TO 25
KT OR A LITTLE HIGHER BY MID TO LATE MORNING AND CONTINUING
THROUGH THE AFTERNOON.
PAW
//ORD AND MDW CONFIDENCE...UPDATED 14Z...
* HIGH CONFIDENCE IN WIND FORECAST.
PAW
//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...
TUESDAY NIGHT AND WEDNESDAY...VFR
THURSDAY...VFR. CHANCE SHRA/TSRA.
FRIDAY...VFR.
SATURDAY AND SUNDAY...VFR. SLIGHT CHANCE SHRA/TSRA.
PAW
&&
.MARINE...
301 AM CDT
TWO MAIN FORECAST CONCERNS TODAY INTO TONIGHT WILL BE HOW
FAST THE WARM FRONT LIFTS NORTH ACROSS LAKE MICHIGAN AND ITS AFFECT
ON THE DENSE FOG. THE WARM FRONT CONTINUES TO LIFT NORTH ACROSS
ILLINOIS AND INDIANA EARLY THIS MORNING. GUIDANCE SHOWS WINDS
BECOMING SOUTHERLY ACROSS THE SOUTHERN TWO THIRDS OF THE LAKE BY
THIS AFTERNOON BUT WINDS REMAINING EAST OR SOUTHEASTERLY ACROSS THE
NORTHERN THIRD OR QUARTER OF THE LAKE INTO TONIGHT. VISIBILITIES
SHOULD IMPROVE SOUTH OF THE WARM FRONT...THOUGH GIVEN HOW COLD THE
WATER IS...THERE MAY STILL BE SOME VIS RESTRICTIONS WITH HAZE AND
PERHAPS FOG BUT EXPECT THE MOST DENSE FOG TO BE NORTH OF THE WARM
FRONT. THUS WILL BE EXTENDING THE DENSE FOG ADVISORY THROUGH MID
MORNING FOR THE SOUTH AND THEN EXTENDING IT THROUGH TONIGHT FOR
NORTHERN LAKE MICHIGAN...BUT WILL NEED TO CONTINUE TO MONITOR
TRENDS.
WINDS WILL BECOME SOUTHERLY BEHIND THE COLD FRONT THIS MORNING AND
INCREASE IN SPEEDS TO 15-25 KTS. COULD BE A FEW HIGHER GUSTS AS
WELL BUT COLD WATER WILL LIMIT HOW HIGH WIND SPEEDS WILL BECOME
TODAY. BY TUESDAY...THE MAIN SURFACE LOW PRESSURE WILL BE LIFTING
NORTHEAST INTO MANITOBA AND THE GRADIENT ITSELF WILL BE TIGHTENING
AND THINK THIS MAY ALLOW FOR A BIT STRONGER WINDS TUESDAY...PERHAPS
SUSTAINED 20-25 KTS WITH SOME GUSTS TO 30 KTS. COULD POTENTIALLY
BE HIGHER BUT CONFIDENCE RATHER LOW AT THIS TIME. WINDS WILL BE
STRONGER OVER LAND...AND WITH SOUTHWESTERLY FLOW...STRONGER WINDS
TO 30 KTS...MAYBE SOME HIGHER GUSTS...SEEM REASONABLE OVER THE
ILLINOIS AND INDIANA NEARSHORE WATERS.
A COLD FRONT WILL MOVE ACROSS THE LAKES TUESDAY EVENING SHIFTING
WINDS WESTERLY. AS THE LOW MOVES EAST OVER ONTARIO...THE GRADIENT
WILL CONTINUE TO BE TIGHT OVER NORTHERN LAKE MICHIGAN AND COULD SEE
A PERIOD OF 25+ KTS WEDNESDAY...WHILE HIGH PRESSURE OVER THE OHIO
VALLEY AND SOUTHERN LAKES KEEPS WINDS MUCH LIGHTER ACROSS FAR
SOUTHERN LAKE MICHIGAN.
CMS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...DENSE FOG ADVISORY...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-
LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 7 AM
TUESDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1059 AM CDT MON MAY 30 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 311600- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1059 AM CDT MON MAY 30 2011 /1159 AM EDT MON MAY 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. TEMPERATURES WILL RISE INTO THE LOWER 90S ACROSS THE OUTLOOK AREA TODAY. COMBINED WITH DEW POINT TEMPERATURES GENERALLY IN THE MID 60S...THIS WILL CREATE MAXIMUM AFTERNOON HEAT INDEX VALUES IN THE MID 90S. PORTIONS OF THE FOX...DES PLAINES...KANKAKEE...ILLINOIS AND THE EAST BRANCH OF THE DUPAGE RIVERS WILL REMAIN IN FLOOD...WITH ELEVATED STREAM FLOW ON MANY OTHER RIVERS AND STREAMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AS A COLD FRONT MOVES THROUGH THE REGION. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS PRODUCING LARGE HAIL AND STRONG...DAMAGING WIND. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN FROM THURSDAY THROUGH SUNDAY. MANY AREA RIVERS WILL REMAIN IN FLOOD EARLY IN THE WEEK BEFORE STREAM FLOWS FALL BELOW FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-311600- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1059 AM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. GUSTY SOUTH WINDS WILL MAKE FOR HAZARDOUS CONDITIONS FOR SMALL CRAFT MAINLY ALONG THE INDIANA SHORE THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE REGION. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 50 KT. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN FROM THURSDAY THROUGH SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-311600- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1059 AM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. AREAS OF DENSE FOG MAY REDUCE VISIBILITY TO LESS THAN A HALF MILE AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DENSE FOG MAY REDUCE VISIBILITY TO LESS THAN A HALF MILE AT TIMES INTO TUESDAY MORNING. THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE REGION. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 50 KT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RATZER
2 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Cook | 2011-05-30 | 85 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307758, 307759.